The Importance of Patient Education in the Management of Treatment-Related Toxicities: A Nurse’s Perspective

RX Profiler - Uridine Triacetate: An Antidote to Life-Threatening 5-Fluorouracil and Capecitabine Toxicity - Supplements
Melissa Hennessey Smith, MSN, AGPCNP-BC
Oncology Nurse Practitioner
Tufts Medical Center
Boston, MA

Many healthcare providers who work in gastrointestinal oncology may feel blasé about the administration of 5-fluorouracil (5-FU), which is certainly the most commonly used chemotherapy in this setting. Patients themselves assume that chemotherapy is going to make them feel sick; therefore, many do not call with a fever as they were told to do, simply because fever is listed as a side effect of the medication so they believe it is to be expected. We see this more frequently with patients who are receiving first-line treatment. A large part of education is helping patients and caregivers understand what is normal and what is not in terms of treatment-related toxicities, taking into consideration that there is always a gray area. We need to emphasize that when the patient is unsure about side-effect symptoms, he or she should call the treatment center and ask.

Because 5-FU is an older chemotherapy, nice colorful handouts are not available for patients. Healthcare providers will often refer patients to www.Chemocare.com, but this website does not cover early-onset serious 5-FU/capecitabine toxicity; this is true for many other similar chemotherapy information websites as well. We must avoid overloading patients and their significant others with too much information; it is difficult for them to process and understand so much information when their number 1 question is “When am I going to die?” This is especially true for newly diagnosed individuals. However, patients should be given clear guidelines on when to call and what to do if they do not know the answer to a question or when side effects are not relieved by medication. Healthcare providers must instruct patients on how to take these medications, and should emphasize to them that medical emergencies include sudden onset of toxicities and rapid deterioration. An example of the latter would be if a patient was able to walk into the clinic in the morning, but by the evening he/she needed assistance walking to the bathroom at home.

Language barriers are an additional hurdle that needs to be addressed. Cultural differences and speaking through an interpreter can certainly make educating patients and their families more difficult. Whenever possible, patients should be given materials in their native language. However, when such individuals need to call in with a problem, facilities may not have a language line available. These patients most commonly appear in the emergency department when the clinic is closed. Giving them a card to carry that states what medication(s) they are receiving (including dose and date of therapy) and a telephone number where their doctor can be reached for further information can be helpful. Patients who have infusion pumps should always have information with them that they can give to medical personnel in case of an emergency, as well as a number to call for assistance and basic precautions related to these devices.

Healthcare workers must help patients and caregivers understand that capecitabine is chemotherapy. Although this medication is a tablet and can be taken at home, it can be associated with very severe side effects, whether given alone or with other drugs, and must be treated accordingly. It is essential to explain to patients how serious the issue of overexposure is and that supportive therapy may not be enough.

Regarding cardiotoxicity and neurologic issues, patients should be informed that these are always considered a medical emergency. They must also be reminded that these complications may be related to their chemotherapy and must be addressed immediately.

It is important for healthcare workers to understand how 5-FU and capecitabine are metabolized by the body, as discussed in the main article of this publication, as this can only enhance their knowledge of how uridine triacetate works to treat overexposure of these chemotherapeutic agents. I think the data speak for themselves in terms of the patients who survived when treated with uridine triacetate compared with those who received supportive care alone.

I found the information on genetic factors that can modify a patient’s 5-FU exposure to be very helpful. Patients also need to be educated on genetic markers that can affect the efficacy and tolerability of treatment. In my experience, when it has been necessary to reduce the dose of chemotherapy, patients have asked why testing for genetic markers was not done beforehand. We try to explain that results of these tests can take up to 3 weeks to get back and can delay the start of lifesaving treatment. In addition, testing is not 100% accurate and cannot always predict a patient’s response to chemotherapy.

Moving forward, as more and more treatments are administered at home, there will be an increase in telemedicine and online communication. Keeping in touch with patients and caregivers will continue to be of the utmost importance, and being well informed and passing that knowledge along to them can help to improve clinical outcomes.

Related Items
Uridine Triacetate: An Antidote to Life-Threatening 5-Fluorouracil and Capecitabine Toxicity
Wen Wee Ma, MBBS
RX Profiler - Uridine Triacetate: An Antidote to Life-Threatening 5-Fluorouracil and Capecitabine Toxicity published on September 13, 2017 in Supplements
Serious Toxicities Associated with 5-Fluorouracil and Capecitabine: A Clinical Pharmacy Perspective
Amber Draper, PharmD, BCOP
RX Profiler - Uridine Triacetate: An Antidote to Life-Threatening 5-Fluorouracil and Capecitabine Toxicity published on September 13, 2017 in Supplements
Impact of the Affordable Care Act on Cancer Care
Lillie D. Shockney, RN, BS, MAS
Conquering the Cancer Care Continuum - Series Three: Fourth Issue published on May 27, 2015 in Supplements
Impact of the Affordable Care Act on Cancer Care: A Nurse’s Perspective
Beth Faiman, PhD, APRN-BC, AOCN
Conquering the Cancer Care Continuum - Series Three: Fourth Issue published on May 27, 2015 in Supplements
Impact of the Affordable Care Act: A Pharmacist’s Perspective
Steve Stricker, PharmD, MS, BCOP
Conquering the Cancer Care Continuum - Series Three: Fourth Issue published on May 27, 2015 in Supplements
Impact of the Affordable Care Act on Cancer Care: A Payer’s Perspective
Kenneth L. Schaecher, MD, FACP, CPC
Conquering the Cancer Care Continuum - Series Three: Fourth Issue published on May 27, 2015 in Supplements
Pediatric Cancer Care
Lillie D. Shockney, RN, BS, MAS
Conquering the Cancer Care Continuum - Series Three: Fifth Issue published on May 27, 2015 in Supplements
Acute Lymphoblastic Leukemia in Childhood: A Nurse’s Perspective
Kathy Ruble, RN, CPNP, PhD
Conquering the Cancer Care Continuum - Series Three: Fifth Issue published on May 27, 2015 in Supplements
Pediatric Cancer Care: A Pharmacist’s Perspective
Steve Stricker, PharmD, MS, BCOP
Conquering the Cancer Care Continuum - Series Three: Fifth Issue published on May 27, 2015 in Supplements
Conquering Cancer Everywhere: A Physician’s Perspective
Scott Howard, MD, MSc
Conquering the Cancer Care Continuum - Series Three: Fifth Issue published on May 27, 2015 in Supplements
Last modified: September 27, 2017